Saturday, October 23, 2010
FDA Issues Consumer Safety Warning About Hyland's Teething Tablets
The U.S. Food and Drug Administration today is warning consumers that Hyland's Teething Tablets may pose a risk to children. The FDA recommends that consumers not use this product and dispose of any in their possession. The manufacturer is issuing a recall of this product.
Hyland's Teething Tablets are manufactured to contain a small amount of belladonna, a substance that can cause serious harm at larger doses. For such a product, it is important that the amount of belladonna be carefully controlled. FDA laboratory analysis, however, has found that Hyland's Teething Tablets contain inconsistent amounts of belladonna. In addition, the FDA has received reports of serious adverse events in children taking this product that are consistent with belladonna toxicity. The FDA has also received reports of children who consumed more tablets than recommended, because the containers do not have child resistant caps.
The FDA advises consumers to consult their health care professional if their child experiences symptoms such as seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using Hyland's Teething Tablets.
Hyland's Teething Tablets is a homeopathic product intended to provide temporary relief of teething symptoms in children that is sold over-the-counter (OTC) in retail outlets. The FDA has not evaluated Hyland's Teething Tablets for safety or efficacy, and is not aware of any proven clinical benefit offered by the product.
An ongoing inspection at the manufacturer also indicates substandard control of the manufacturing operation. After consultation with the FDA today, the manufacturer of the product, Standard Homeopathic Company agreed to voluntarily recall Hyland's Teething Tablets from the market.
FDA urges both health care professionals and consumers to report side effects from use of Hyland's Teething Tablets to the FDA's MedWatch Adverse Event Reporting program either:
posted by Growing Your Baby at 10/23/2010 10:36:00 pm